Resolution of dilated cardiomyopathy in an adolescent with change of a failing highly active antiretroviral drug therapy
Background: Cardiovascular dysfunction is a recognized complication of HIV infection in children. Cardiac complications of HIV usually occur late in the course of the disease; they may be associated with drug therapy, and hence become more common as therapy and survival improve. Left ventricular (LV) dysfunction at baseline is a risk factor for death independent of the CD4 cell count, HIV viral load, and neurological disease.
Clinical case: We present the case of a 15 year old girl with HIV who developed left ventricular dysfunction while non-compliant on highly active antiretroviral therapy (HAART). She presented with features of heart failure over a course of two months. Her laboratory evaluation was significant for leucopenia with a low CD4 count, high viral load, elevated ESR and CRP. The ECG showed a sinus tachycardia with diffuse ST-T segment changes and LVH with strain. Initial echo revealed dilated left heart chambers with poor LV systolic function and a small pericardial effusion with the development of an LV thrombus on follow up echo evaluation. She was started on heart failure medicines and had anticoagulation for the LV thrombus. She received adherence counseling and her HAART regimen was changed. Six months after presentation she became asymptomatic with higher CD4 counts and a normal LV size and function on echo.
Conclusion: Immunological recovery following a switch of a failing or potentially cardiotoxic HAART in addition to improved HAART adherence may result in resolution of left ventricular dysfunction. Early and regular cardiology evaluation may improve outcomes in these patients.
Key words: Dilated Cardiomyopathy, HAART